Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 40, NWS Morristown, TN

May 1, 2002Carter County, Johnson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 1, 2002, 10:59 PM EDT for Carter County, Johnson County, Tennessee. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2002, 10:59 PM EDT (02:59 UTC)
Expired
May 1, 2002, 11:45 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Carter County, TN, Johnson County, TN

The radar

The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 11:18 PM EDTThunderstorm WindElizabethton, TN
May 1, 11:18 PM EDTHail 0.75Mountain City, TN
May 1, 11:18 PM EDTTornado F1Unaka, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:00 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 020259
SVRMRX
TNC019-091-020345-
/NEW.KMRX.SV.W.0058.020258-020345/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1058 PM EDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE
  JOHNSON COUNTY IN EAST TENNESSEE

* UNTIL 1145 PM EDT

* AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF SADIE...OR NEAR BRISTOL
  TN...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHADY VALLEY AROUND 1105 PM EDT
  NEVA AROUND 1110 PM EDT
  MOUNTAIN CITY AROUND 1115 PM EDT
  TRADE AROUND 1120 PM EDT

JUST BEFORE 11 PM...GOLF BALL SIZED HAIL WAS REPORTED WITH THIS 
STORM IN THE CITY OF BRISTOL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.
$$

LAT...LON 3661 8182 3650 8200 3638 8230 3622 8196
          3634 8182 3634 8173 3661 8167

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 8:55 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 1, 8:55 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT WED MAY 1 2002

CURRENT SURFACE ANALYSIS INDICATES A WARM FRONT LOCATED ACROSS THE
OHIO VALLEY...STRETCHING SOUTHEAST ALONG EASTERN KY INTO SOUTHWEST
VA. SEVERE SUPERCELL TSTORMS CONTINUE TO MOVE SOUTHEAST ACROSS
EASTERN KY...GENERALLY AHEAD OF THIS WARM FRONT. NUMEROUS REPORTS OF
EXTREMELY LARGE HAIL (UP TO SOFTBALL SIZE HAIL) AND DAMAGING WINDS
HAVE OCCURRED WITH THIS SUPERCELL. AIRMASS ACROSS SOUTHWEST VA AND
NORTHEAST TN REMAINS UNSTABLE...SO EXPECT THESE STORMS TO REMAIN
SEVERE FOR THE NEXT FEW HOURS AS THEY CONTINUE TO MOVE SOUTHEAST
TOWARD THE SOUTHWEST VA AND NORTHEAST TN AREAS.

OTHERWISE...THINK THAT THE CHANCES FOR SHOWERS AND TSTORMS ACROSS
THE REST OF THE FORECAST AREA SHOULD BE CLOSER TOWARDS DAYBREAK...AS
A COLD FRONT OVER THE MS VALLEY MOVES CLOSER TO THE FORECAST AREA.
WILL UPDATE THIS EVENING TO MENTION AFTER MIDNIGHT WORDING FOR
CENTRAL AND SOUTHERN ZONES OF THE FORECAST AREA.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

In the hours before

Local storm report, May 1, 10:23 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1023 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    BIG STONE GAP             VA   1.75 INCH HAIL
05/01/02   WISE                           REPORTED BY
SPOTTERS

DAE
Local storm report, May 1, 10:36 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1036 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1032 PM    BRISTOL                   VA   .88 INCH HAIL
05/01/02   CITY OF BRISTOL                REPORTED BY
SPOTTERS

DAE
Local storm report, May 1, 10:44 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1044 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    HILTONS                   VA   .75 INCH HAIL
05/01/02   SCOTT                          REPORTED BY SPOTTERS.

DAE
Local storm report, May 1, 10:51 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1051 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    BRISTOL                   TN   .75 INCH HAIL
05/01/02   SULLIVAN                       REPORTED BY SPOTTERS.

DAE
Local storm report, May 1, 10:54 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1054 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1054 PM    BRISTOL                   TN   1.00 INCH HAIL
05/01/02   SULLIVAN                       REPORTED BY SPOTTERS.

DAE
Local storm report, May 1, 10:56 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1056 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 PM    BRISTOL                   TN   1.75 INCH HAIL
05/01/02   SULLIVAN                       REPORTED BY SPOTTERS.

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 10:27 PM EDTSevere Thunderstorm WarningMRXSullivan48 min
May 2, 5:53 PM EDTSevere Thunderstorm WarningMRXRoane52 min
May 2, 5:56 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie49 min
May 2, 6:19 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea41 min
May 2, 6:27 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox48 min
May 2, 6:40 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane50 min
May 2, 7:14 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox46 min
May 2, 7:17 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier43 min
May 2, 7:18 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe57 min
May 2, 7:30 PM EDTSevere Thunderstorm WarningMRXSullivan45 min
May 2, 7:40 PM EDTSevere Thunderstorm WarningMRXCocke50 min
May 2, 7:56 PM EDTSevere Thunderstorm WarningMRXSevier34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.